Iowa, 2004Damaging Wind in Iowa, July 21, 2004
July 21, 2004 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:00 AM CST, 30 minutes earlier.
Area forecast discussion, Jul 21, 2:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT WED JUL 21 2004
.DISCUSSION...
SCTD TSRA WL CONT ACRS FAR SERN CWA INTO EARLY MRNG HRS...AND THEN
QUICKLY DSIPT AFT 12-14Z AS SFC FNT PUSHES TO THE SE. THIS FNT WL
STALL OUT ACRS IA AND NE THRU THU AFTN BEFORE BEING PUSHED S BY COLD
HIGH PRES SETTLING INTO THE REGION FOR THE WEEKEND. THIS FNT WL ACT
AS A FOCUS TO KEEP A CHC/SLGT CHC TSRA ACRS SRN ZONES THIS AFTN THRU
THU AFTN. TEMPS WL AGAIN BE FAIRLY WRM TODAY...BUT DWPTS WL BE
DROPPING ACRS ALL XCPT FAR SERN ZONES...SO HEAT INDICES WL BE
LOWER...TOPPING OUT AROUND 100-103 IN THE SE. COLDER AIR STARTS
FILTERING IN BEHIND POLAR FNT ON THU...WITH BELOW NORMAL TEMPS TO
CONT THRU EARLY NEXT WEEK. SRLY FLW TRIES TO RETURN BY SUN AFTN AS
STUBBORN HIGH PRES SLIDES EWD...AND WITH MAINLY MID LVL WAA AND MSTR
RETURN...WL HAVE SLGT CHC/CHC POPS FOR AFTN AND EVNG SHRA/TSRA SUN
AND MON.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MG
Hazardous weather outlook, Jul 20, 10:39 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 20 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT
NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE
STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS
LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH.
WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT
WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED
TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO
SIOUX CITY.
EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI
RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE
IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID
70S.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, Jul 20, 8:34 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 9 S MOUNT VERNON 43.58N 98.26W
07/20/2004 1.00 INCH DAVISON SD PUBLIC
0631 PM HAIL 8 ENE CORSICA 43.47N 98.26W
07/20/2004 1.00 INCH DOUGLAS SD TRAINED SPOTTER
0636 PM HAIL 6 S MITCHELL 43.65N 98.03W
07/20/2004 1.00 INCH DAVISON SD AMATEUR RADIO
0639 PM HAIL 5 S MITCHELL 43.66N 98.03W
07/20/2004 1.75 INCH DAVISON SD TRAINED SPOTTER
0645 PM HAIL MITCHELL 43.73N 98.03W
07/20/2004 1.75 INCH DAVISON SD LAW ENFORCEMENT
AT INTERSTATE 90 INTERCHANGE JUST WEST OF CITY.
0647 PM HAIL MITCHELL 43.73N 98.03W
07/20/2004 1.00 INCH DAVISON SD AMATEUR RADIO
ON SOUTH SIDE OF TOWN
0655 PM HAIL 6 WSW FULTON 43.69N 97.93W
07/20/2004 1.75 INCH HANSON SD TRAINED SPOTTER
0655 PM HAIL 10 W DIMOCK 43.48N 98.19W
07/20/2004 1.50 INCH DOUGLAS SD TRAINED SPOTTER
0700 PM HAIL 7 NE CORSICA 43.50N 98.31W
07/20/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
0700 PM HAIL 14 S MOUNT VERNON 43.51N 98.26W
07/20/2004 0.75 INCH DAVISON SD TRAINED SPOTTER
0708 PM HAIL FULTON 43.73N 97.82W
07/20/2004 1.00 INCH HANSON SD TRAINED SPOTTER
0710 PM HAIL FULTON 43.73N 97.82W
07/20/2004 1.00 INCH HANSON SD TRAINED SPOTTER
0719 PM HAIL 8 NNE MITCHELL 43.84N 97.97W
07/20/2004 0.75 INCH DAVISON SD TRAINED SPOTTER
0723 PM HAIL 3 WNW FULTON 43.74N 97.88W
07/20/2004 0.75 INCH HANSON SD TRAINED SPOTTER
0723 PM HAIL 10 W DIMOCK 43.48N 98.19W
07/20/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
0730 PM TSTM WND GST 6 SW MITCHELL 43.67N 98.12W
07/20/2004 60 MPH DAVISON SD TRAINED SPOTTER
CORN FLATTENED BY WINDS
0730 PM HAIL 12 S MOUNT VERNON 43.54N 98.26W
07/20/2004 0.88 INCH DAVISON SD LAW ENFORCEMENT
0732 PM HAIL 15 N DELMONT 43.27N 98.16W
07/20/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
0745 PM HAIL 1 N CANOVA 43.88N 97.50W
07/20/2004 1.75 INCH MINER SD TRAINED SPOTTER
0745 PM HAIL 7 N SPENCER 43.83N 97.59W
07/20/2004 1.00 INCH MCCOOK SD PUBLIC
0752 PM HAIL CANOVA 43.88N 97.50W
07/20/2004 1.00 INCH MINER SD TRAINED SPOTTER
0755 PM HAIL CANOVA 43.88N 97.50W
07/20/2004 3.00 INCH MINER SD PUBLIC
0755 PM HAIL CANOVA 43.88N 97.50W
07/20/2004 0.88 INCH MINER SD EMERGENCY MNGR
0814 PM HAIL 10 W MADISON 44.01N 97.31W
07/20/2004 0.88 INCH LAKE SD EMERGENCY MNGR
0821 PM TSTM WND GST MADISON 44.01N 97.11W
07/20/2004 70 MPH LAKE SD TRAINED SPOTTER
0823 PM HAIL MADISON 44.01N 97.11W
07/20/2004 0.88 INCH LAKE SD EMERGENCY MNGR
0823 PM TSTM WND GST MADISON 44.01N 97.11W
07/20/2004 70 MPH LAKE SD EMERGENCY MNGR
POWER LINES DOWN
0835 PM HAIL WENTWORTH 44.00N 96.96W
07/20/2004 0.75 INCH LAKE SD FIRE DEPT/RESCUE
0844 PM HAIL 7 N COLMAN 44.09N 96.82W
07/20/2004 2.75 INCH MOODY SD TRAINED SPOTTER
BROKE WINDSHIELD OF CAR
0907 PM HAIL 2 N FLANDREAU 44.08N 96.60W
07/20/2004 0.75 INCH MOODY SD AMATEUR RADIO
&&
PSSpecial weather statement, Jul 21, 12:05 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT WED JUL 21 2004
MNZ071-072-080-081-089-090-097-SDZ038>040-055-056-210630-
BEADLE-BROOKINGS-COTTONWOOD MN-JACKSON MN-KINGSBURY-LAKE-LINCOLN MN-
LYON MN-MOODY-MURRAY MN-NOBLES MN-PIPESTONE MN-
105 AM CDT WED JUL 21 2004
...SEVERE THUNDERSTORM WATCH NUMBER 660 HAS BEEN ALLOWED TO EXPIRE...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 100 AM CDT FOR
PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS
BEEN ALLOWED TO EXPIRE. AN ISOLATED SEVERE THUNDERSTORM IS STILL
POSSIBLE EARLY THIS MORNING...HOWEVER THE THREAT OF WIDESPREAD SEVERE
WEATHER HAD DIMINISHED.
Local storm report, Jul 21, 1:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 AM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG MADISON 44.01N 97.11W
07/20/2004 LAKE SD EMERGENCY MNGR
TREES UPROOTED/LARGE BRANCHES DOWN/ROAD SIGNS BLOWN
OVER/POWER POLES DOWNED/80-90 MPH GUSTS ESTIMATED OVER A
2 BLOCK WIDE AREA IN MADISON BETWEEN 821 AND 825 PM CDT.
&&
MGThunderstorm Wind, O'Brien
- When
- July 21, 2:30 AM CST
- Where
- O'Brien County, 2 mi NW of Hartley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.200, -95.517
Thunderstorm winds caused tree damage, including two to four inch diameter branches broken off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Puerto Rico, July 21, 2004$15 million · 50 kt wind · 1 event
- Damaging Wind in South Dakota, July 21, 2004$200,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Michigan, July 21, 2004$110,000 · 53 kt wind · 8 events
- Damaging Winds in Wisconsin, July 21, 2004$70,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 21, 2004$45,000 · 65 kt wind · 3 events
- Damaging Winds in Indiana, July 21, 2004$23,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Minnesota, July 21, 2004$20,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Illinois, July 21, 200460 kt wind · 18 events
- Marine Thunderstorm Winds in Lake Michigan, July 21, 2004$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 21, 200460 kt wind · 11 events
- Flash Flood and Hail in Indiana, July 21, 20041 in hail · 10 events
- Wildfire in California, July 21, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416491.